New Mexico, 2011

Drought in New Mexico, May 3 to 31, 2011

May 3 to 31, 2011 · NWS ABQ · 2 events in 2 counties and zones

Severe (D2) drought developed across the far northeast highlands and Harding County early in the month of May after several months of below normal precipitation. These drought conditions are expected to worsen in June.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Severe (D2) drought developed across the far northeast highlands and Harding County early in the month of May after several months of below normal precipitation. These drought conditions are expected to worsen in June. Monetary damages will be estimated at the end of the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 2, 2:00 PM MST, 10 hours earlier.

Area forecast discussion, May 2, 2:00 PM MST, 10 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT MON MAY 2 2011

...ANOTHER NIGHT OF FREEZING TEMPERATURES...

.DISCUSSION...
COLD NIGHT AHEAD AS THE UPPER LEVEL TROUGH EXITS EASTWARD AND SKIES
CLEAR. THERE COULD BE A LINGERING SHOWER ACROSS THE SANGRES AND
NORTHEAST DURING THE EARLY EVENING. LIGHTER WINDS AND CLEAR SKIES
TONIGHT WILL PROMOTE ANOTHER ROUND OF FREEZING TEMPERATURES
AREAWIDE. A TEMPERATURE INVERSION WILL DEVELOP...AND IT COULD
KEEP A FEW MESA TOPS IN THE RIO GRANDE AND TULAROSA VALLEYS JUST
ABOVE FREEZING.

DRIER AND WARMER WEATHER IS EXPECTED FOR THE REMAINDER OF THE WEEK AND
THE COMING WEEKEND AS NORTHWEST FLOW ALOFT GRADUALLY BECOMES MORE
ZONAL. THE STORM TRACK LOOKS TO STAY WELL NORTH OF NEW MEXICO.
WEST AND SW WINDS COULD BECOME BREEZY MAINLY ALONG AND EAST OF THE
CENTRAL MOUNTAIN CHAIN WEDNESDAY...FRIDAY AND SUNDAY. DURING THESE
PERIODS UPPER LEVEL TROUGHS WILL CROSS THE CENTRAL ROCKIES CAUSING
WINDS ALOFT TO BRIEFLY STRENGTHEN OVER NEW MEXICO AND SURFACE
TROUGHS TO DEVELOP IN THE LEE OF THE SOUTHERN ROCKIES. SINCE VERY
DRY HUMIDITIES WILL REMAIN IN PLACE...FIRE WEATHER CONCERNS WILL
ACCOMPANY THE STRONGER WINDS ACROSS THE EAST. TEMPERATURES WILL
FINALLY CLIMB ABOVE NORMAL WEDNESDAY...ALTHOUGH THEY MAY DROP NEAR
AND A LITTLE BELOW NORMAL THURSDAY IN THE NORTHEAST DUE TO A BACK
DOOR COLD FRONT. HIGHS MAY PEAK SATURDAY AROUND 4 TO 12 DEGREES
ABOVE NORMAL.

44

&&

.AVIATION...
UPPER LOW CREATING THE WIDELY SEPARATED SHOWERS IS GRADUALLY PULLING
EAST OF THE STATE. THIS WILL CREATE A DRYING TREND FROM WEST TO
EAST...INCLUDING LOWERING CLOUD COVER AS THE EVENING
PROGRESSES...ESPECIALLY WITHIN 1 TO 2 HOURS OF THE SUN GOING DOWN.
MUCH DRIER AIR WILL INVADE THE STATE AFTER THAT AND PROVIDE LESS
CONCERNS TO AVIATION. CANT RULE OUT SOME LOCALIZED LOW CLOUD
DEVELOPMENT ACROSS THE NORTH CENTRAL MTNS LATE TONIGHT AND THIS
WOULD FAVOR THE AREAS THAT RECEIVED RECENT SNOW ACCUMULATION.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 50

&&

.FIRE WEATHER...
NO REAL SIGNIFICANT CHANGES MADE TO THE GRIDDED FORECAST. STILL
LOOKING FOR THE OVERALL PATTERN CHANGE DURING THE UPCOMING WORK WEEK
AS TEMPERATURES REBOUND BACK TO ABOVE NORMAL READINGS BY THE MIDDLE
OF THE WEEK. MID LEVEL DRY SLOT WILL ALSO AFFECT LARGE PORTIONS OF
THE STATE AND CREATE LOWER HUMIDITY THROUGH THE END OF THE WEEK.
PERHAPS 1 TO 3 HOURS OF CRITICAL CONDITIONS WOULD BE FOUND ACROSS
PORTIONS OF THE NORTHEAST SUCH AS AFFECTING ZONES 104 AND NORTHERN 108
BUT DUE TO THE RECENT SIGNIFICANT SNOWFALL THERE...FIRE DANGER WOULD
BE MUTED SOME. THUS A WATCH IS NOT WARRANTED AT THIS TIME.

AS FAR AS THE NEAR TERM...BELOW NORMAL TEMPERATURES WILL CONTINUE
INTO TUESDAY. HUMIDITY RECOVERIES WILL BE LOWEST ACROSS WESTERN
AREAS DUE TO MID LEVEL DRY SLOTTING. FREEZING TEMPERATURES WILL ALSO
MAKE HEADLINES TONIGHT AND COULD PROVIDE SOME MID TERM AFFECTS TO
HOW LIVE FUELS MOISTEN AND/OR GREEN UP. EVEN WITH THE COOLER
TEMPERATURES ON TUESDAY...MINIMUM HUMIDITIES SHOULD FALL INTO THE
SINGLE DIGITS ACROSS A LARGE PORTION OF THE FORECAST
AREA...ESPECIALLY LATER IN THE DAY DUE TO DECENT MIXING. VENTILATION
WILL BE LOWER ON TUESDAY AS COMPARED TO TODAY DUE TO THE EXITING
UPPER LOW AND ITS STEEP LAPSE RATES BUT...STILL GOOD MOST AREAS.

AS MENTIONED ABOVE...WINDS SHOULD PICK UP A BIT ON
WEDNESDAY...ESPECIALLY ACROSS THE EASTERN PLAINS AND AREAS ALONG THE
COLORADO BORDER DUE TO A WAVE PASSAGE ACROSS THE NORTHERN AND
CENTRAL ROCKIES. THIS WILL MOST ASSUREDLY INCREASE VENTILATION RATES
ACROSS THE ENTIRE AREA BUT BE ACCOMPANIED WITH LOWER HUMIDITY.
MINIMUM/S SHOULD BE IN THE SINGLE DIGITS DURING THE MID/LATE
AFTERNOON HOURS THANKS TO MID LEVEL DRY SLOT EFFECTS. LAPSE RATES
WILL ALSO BE STRONG. WILL KEEP AN EYE ON THE NORTHEAST AND EAST
CENTRAL PLAINS AS IT CONCERNS A FIRE WEATHER WATCH BUT DUE TO THE
RECENT MOISTURE AND COOL SPELL OUT THAT WAY...ERRING ON THE SIDE
OF LESS FIRE DANGER OVERALL. ALTHOUGH...HAVE TO IMAGINE THAT ALL OF
THE FINE FUELS ARE STILL DORMANT AND/OR IN THE VERY PRELIMINARY
STAGES OF GREENUP SO IT DOESNT TAKE LONG FOR THE FUELS TO DRY OUT
AND CARRY FIRE FAIRLY WELL.

BASED ON THE CURRENT PATTERN FOR THURSDAY AND FRIDAY...WINDS SHOULD
BE A BIT LOWER VERSUS WEDNESDAY. ALTHOUGH MODELS ARE SHOWING MORE
DISTINCT LEE SIDE TROUGHING ON FRIDAY. THUS...CREATING SOME
BREEZINESS ACROSS THE EASTERN PLAINS. THE FLOW ALOFT IS MODERATE
DURING THIS PERIOD SO NOT LOOKING FOR ANY RIP ROARING WIND EVENT.
VENTILATION OVERALL WILL REMAIN PRETTY GOOD DURING THIS PERIOD
ALTHOUGH A WEAK BACK DOOR COLD FRONT WILL LOWER VENTILATION RATIONS
ON THURSDAY ACROSS THE EASTERN PLAINS. THIS BACK DOOR WIND SHIFT
SHOULD ALSO INCREASE DEWPOINTS ACROSS CENTRAL AND EASTERN AREAS BUT
WOULD BE SHORTER LIVED AS EFFICIENT MIXING ON THURSDAY MOST AREAS
SHOULD DRY THE SURFACE OUT. THIS WOULD LEAVE FRIDAY AS A LOW
HUMIDITY DAY ONCE AGAIN WITH LOTS OF SINGLE DIGITS DEPICTED IN OUR
CURRENT FORECAST. AS MENTIONED ABOVE...ABOVE NORMAL TEMPERATURES
WILL PREVAIL LATER IN THE WEEK. THIS COULD PROMOTE SOME GREENUP IN
AREAS WHERE RECENT PRECIPITATION HAS FALLEN...ESPECIALLY THE UPPER
RIO GRANDE VALLEY...NORTHWEST PLATEAU AND PORTIONS OF THE NORTHEAST. JUST
DEPENDS ON SOIL TEMPERATURES.

WEAK RIDGING OVER THE WEEKEND SHOULD KEEP TEMPERATURES ON THE WARMER
SIDE AS COMPARED TO NORMAL. THIS IS DEPICTED IN BOTH THE GFS AND
ECMWF ALTHOUGH THE GFS IS A BIT MORE PROGRESSIVE WITH SLIGHTLY
BREAKING DOWN THE RIDGE ON SUNDAY VERSUS THE ECMWF. EITHER WAY...LEE
SIDE TROUGHING SHOULD GRADUALLY INCREASE WINDS ACROSS THE EASTERN
DURING THE WEEKEND.

LONG RANGE MODELS DIVERGE A BIT MORE EARLY NEXT WEEK BUT THERE IS
SOME CONSENSUS IN A STRONGER WIND FLOW FOR THIS PERIOD. ESPECIALLY
ON MONDAY WITH THE RIDGE BEING BROKE DOWN. THE ECMWF IS MUCH DEEPER
WITH PARENT TROUGH THAN THE GFS SO THIS AFFECTS WIND FLOW ALOFT AND
TEMPERATURES AT THE SURFACE.

PRECIPITATION IS NOT LIKELY TUESDAY THROUGH SUNDAY BASED ON THE
LATEST MODEL PROJECTIONS.

50

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  25  69  33  77 /   0   0   0   0
DULCE...........................  18  61  29  68 /   5   0   0   0
CUBA............................  21  63  27  71 /   5   0   0   0
GALLUP..........................  15  68  26  73 /   0   0   0   0
EL MORRO........................  15  64  24  70 /   0   0   0   0
GRANTS..........................  17  67  26  74 /   0   0   0   0
QUEMADO.........................  15  68  28  74 /   0   0   0   0
GLENWOOD........................  27  76  35  81 /   0   0   0   0
CHAMA...........................  12  54  28  62 /   5   0   0   0
LOS ALAMOS......................  25  61  32  71 /   5   0   0   0
PECOS...........................  22  60  32  70 /  10   0   0   0
CERRO/QUESTA....................  15  57  26  66 /  10   0   0   0
RED RIVER.......................  16  47  30  56 /  10   0   0   0
ANGEL FIRE......................  15  51  29  60 /  10   0   0   0
TAOS............................  18  62  26  70 /   5   0   0   0
MORA............................  15  57  30  66 /  10   0   0   0
ESPANOLA........................  27  69  31  78 /   0   0   0   0
SANTA FE........................  25  63  31  73 /   5   0   0   0
SANTA FE AIRPORT................  24  65  32  76 /   5   0   0   0
ALBUQUERQUE FOOTHILLS...........  31  67  40  78 /   0   0   0   0
ALBUQUERQUE HEIGHTS.............  33  68  44  78 /   0   0   0   0
ALBUQUERQUE VALLEY..............  29  69  36  79 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  30  68  39  79 /   0   0   0   0
LOS LUNAS.......................  29  70  36  80 /   0   0   0   0
RIO RANCHO......................  31  68  40  79 /   0   0   0   0
SOCORRO.........................  31  73  41  82 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  26  65  38  74 /   5   0   0   0
TIJERAS.........................  25  66  37  75 /   5   0   0   0
MORIARTY/ESTANCIA...............  22  65  33  76 /   5   0   0   0
CLINES CORNERS..................  23  63  35  72 /   5   0   0   0
GRAN QUIVIRA....................  26  65  37  75 /   5   0   0   0
CARRIZOZO.......................  31  66  43  75 /   0   0   0   0
RUIDOSO.........................  30  59  41  69 /   5   0   0   0
CAPULIN.........................  21  61  34  71 /  10   0   0   0
RATON...........................  20  65  31  74 /  10   0   0   0
SPRINGER........................  21  66  32  76 /   5   0   0   0
LAS VEGAS.......................  21  63  33  72 /  10   0   0   0
CLAYTON.........................  29  68  39  74 /   5   0   0   0
ROY.............................  25  65  36  75 /   5   0   0   0
CONCHAS.........................  29  72  37  82 /   0   0   0   0
SANTA ROSA......................  26  71  38  81 /   5   0   0   0
TUCUMCARI.......................  30  72  40  81 /   0   0   0   0
CLOVIS..........................  31  69  37  77 /   0   0   0   0
PORTALES........................  30  70  36  78 /   0   0   0   0
FORT SUMNER.....................  30  71  38  80 /   0   0   0   0
ROSWELL.........................  32  72  41  82 /   0   0   0   0
PICACHO.........................  29  69  38  81 /   0   0   0   0
ELK.............................  27  64  38  76 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FREEZE WARNING FROM MIDNIGHT TONIGHT TO 9 AM MDT TUESDAY FOR THE
FOLLOWING ZONES...NMZ501-517>520-522>525-528>540.

&&

44/50
Hazardous weather outlook, May 2, 4:26 AM MST, 19 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
526 AM MDT MON MAY 2 2011

NMZ501>540-031200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
526 AM MDT MON MAY 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SUB-FREEZING TEMPERATURES WILL PERSIST THROUGH MID-MORNING ACROSS
MUCH OF NORTHERN AND CENTRAL NEW MEXICO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SUB-FREEZING TEMPERATURES WILL RETURN VERY EARLY TUESDAY MORNING
ACROSS MUCH OF NORTHERN AND CENTRAL NEW MEXICO. THIS WILL POSE A
THREAT TO TENDER OUTDOOR VEGETATION AND DOMESTIC ANIMALS. EXPECT
READINGS TO CLIMB ABOVE FREEZING BY MID-MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DPORTER

Event by event

2 drought. Local standard time, as filed.

Drought, Far Northeast Highlands

When
May 3, 12:00 AM MST to May 31, 11:59 PM MST
Where
Far Northeast Highlands forecast zone
Reported by
Other Federal Agency

Drought, Harding County

When
May 3, 12:00 AM MST to May 31, 11:59 PM MST
Where
Harding County forecast zone
Reported by
Other Federal Agency

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311849, 311850.